Wisconsin, 2014Winter Weather in Wisconsin, December 18, 2014
December 18, 2014 · NWS MKX · 4 events in 4 counties and zones
Freezing drizzle developed along a weak surface trough resulting in a coating of ice on roadways. Numerous slide-offs and accidents occurred especially in northern Milwaukee, southern Ozaukee, southern Washington, and northeast Waukesha counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing drizzle developed along a weak surface trough resulting in a coating of ice on roadways. Numerous slide-offs and accidents occurred especially in northern Milwaukee, southern Ozaukee, southern Washington, and northeast Waukesha counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 18, 3:15 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 18, 3:15 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST THU DEC 18 2014
.TODAY AND TONIGHT...FORECAST CONFIDENCE - MEDIUM.
MAIN CONCERN FOR THIS PERIOD IS CLOUD COVER. HIGH PRESSURE RIDGE
OVER WRN GRLAKES WILL SUPPRESS ANY PRECIP TO THE SOUTH FROM SHORT
WAVE PASSING ACROSS MID-MS VALLEY REGION.
NEARLY STATIONARY AREA OF STRATUS OVER NORTHERN AND CENTRAL WI IS
BEGINNING TO INCH SLOWLY SWD LAST SEVERAL HOURS. 11-3.9 MICRON
IMAGERY SHOWING EDGE OF STRATUS HAS SAGGED INTO NRN WAUKESHA AND
JEFFERSON COUNTIES EXTENDING NORTHWEST TOWARD KDLL. WEAK SUBSIDENCE
FROM LEFT ENTRANCE REGION OF PASSING UPPER JET MAY HAVE CONTRIBUTED
TO STRATUS REMAINING STATIONARY MUCH OF THE NIGHT...HOWEVER THIS
SUPPRESSION MOVING OFF TO THE EAST EARLY THIS MRNG. 00Z KGRB
SOUNDING SHOWED MOISTURE RELATIVELY THICK AROUND 3K FEET. LINGERING
VERY WEAK FORCING FROM 85H CYCLONIC CURVATURE AND LOW LEVEL WINDS
TURNING A BIT MORE NORTH TO NORTHWEST TODAY. HENCE EXPECT STRATUS
FIELD TO CONTINUE TO SPREAD SOUTH AND ENGULF MOST OF CWA THRU THE
MRNG.
NOT IMPOSSIBLE A FEW FLURRIES MAY GET SHAKEN OUT OF THE STRATUS DUE
TO VERY WEAK LIFT. EXPECT ONLY SLOW CLEARING LATER TONIGHT INTO FRI
MRNG.
.FRIDAY - CONFIDENCE...MEDIUM
QUIET WEATHER CONTINUES AS HIGH PRESSURE DOMINATES. VERY LITTLE
STIRRING IN THE COLUMN. LOW LEVEL RH PROGS OFFER HOPE AT A BIT OF
SUNSHINE WHILE THE NAM SHOWS STRONG INVERSION AROUND 900
MILLIBARS. SOME DECREASE IN 925-850 RH NOTED DURING THE DAY SO
WILL HAVE SOME CLOUDS IN THE GRIDS BUT HOPE FOR A BIT MORE
SUNSHINE THAN WHAT THE NAM MOS IS SUGGESTING.
.SATURDAY - CONFIDENCE...MEDIUM
MODELS CONTINUE TO SHOW A 500 MILLIBAR SHORTWAVE MOVING FROM
IOWA INTO NORTHERN INDIANA. NAM SOUNDING SHOWS COLUMN FAIRLY MOIST
BLO 800 MILLIBARS WITH NO SATURATION NOTED IN THE FAVORED ICE
GROWTH REGION. MEANWHILE GFS SHOWS SOME MOISTENING BETWEEN 700 AND
800 MILLIBARS. WITH WEAK WAA REGIME SETTING UP WAS TEMPTED TO ADD
SOME FLURRIES OR DRIZZLE. PER COLLAB WITH SURROUNDING OFFICES WILL
LEAVE OUT. LOW LEVEL MOISTURE PROGS SHOW THE SYNOPTICALLY FAVORED
RETURN OF STRATUS WITHIN THIS WEAK WAA REGIME.
.SUNDAY AND SUNDAY NIGHT - CONFIDENCE...MEDIUM
ANOTHER SHORTWAVE AFFECTS THE AREA. LOW LEVEL WARM AIR ADVECTION
IS ONGOING WITH SUSTAINED SOUTHERLY FLOW. THERMAL PATTERN SUGGESTS
LIGHT SNOW AS THE PRECIP TYPE WITH 850 AND 925 TEMPS AOB 0C AND
1000/500 MILLIBAR THICKNESSES 531-537DM. BETTER ICE CRYSTAL GROWTH
SATURATION NOTED IN WESTERN CWA PER BUFKIT SOUNDINGS.
.MONDAY THROUGH WEDNESDAY - CONFIDENCE...LOW
UPPER LOW PROGGD TO EVOLVE AND PLOD THROUGH GREAT LAKES THIS
PERIOD. MODELS NOW SHOW SECONDARY AND STRONGER LOW DEVELOPMENT
ALONG EAST COAST. GFS AND ECMWF ARE IN GOOD AGREEMENT ON THIS 00Z
RUN BUT CONSISTENCY HASN/T BEEN ESTABLISHED AS YET SO CONFIDENCE
STILL A BIT SHAKY THIS FAR OUT. CERTAINLY PLAUSIBLE THAT THIS IS
NOT THE FINAL ANSWER CONSIDERING THIS SOUTHERN AND EASTERN
SECONDARY LOW DEVELOPMENT IS IN THE DAY 6/7 TIMEFRAME. HAVING
SAID THAT...SHOULD THIS 00Z MODEL CONSENSUS SHOW STAYING POWER WE
WOULD BE LOOKING AT A WARMER SCENARIO MONDAY INTO AT LEAST THE
FIRST PART OF TUESDAY BEFORE COLDER AIR WRAPS IN AND CHANGES
PRECIP TYPE TO ALL LIGHT SNOW FOR LATER TUESDAY INTO WEDNESDAY
WITH A POTENTIAL WHITENING OF THE LANDSCAPE.
&&
.AVIATION/12Z TAFS/...EXPECT STRATUS FIELD OVER NORTHERN CWA TO SPREAD
SOUTHWARD INTO TAF SITES THIS MRNG WITH MVFR CIGS THEN LIKELY TO CONTINUE
INTO TNGT. POSSIBLE A FEW LIGHT FLURRIES MAY GET SHAKEN OUT OF THE
CLOUDS BUT NO VSBY RESTRICTION IS EXPECTED.
RECENT ASCENT KMKE TAMDAR SOUNDING CONTINUED TO SHOW STRONG ELEVATED
INVERSION ABV 3.8K AND 00Z KGRB SOUNDING SHOWED THE MOISTURE WAS
RELATIVELY DEEP TO THE NORTH...AROUND 3K FT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...MBK
FRIDAY THROUGH WEDNESDAY...COLLAR
Hazardous weather outlook, Dec 18, 3:22 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 AM CST THU DEC 18 2014
WIZ046-047-051-052-056>060-062>072-190930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
322 AM CST THU DEC 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW PRESSURE PASSING THROUGH THE GREAT LAKES MAY BRING PERIODS OF
LIGHT SNOW TO SOUTHERN WISCONSIN FROM MONDAY THROUGH WEDNESDAY.
NO SIGNIFICANT ACCUMULATION IS CURRENTLY ANTICIPATED. HOWEVER THE
LIGHT SNOW MAY IMPACT TRAVEL PLANS. KEEP UP WITH THE LATEST
FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-190930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
322 AM CST THU DEC 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SOUTH WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON MONDAY
AHEAD OF APPROACHING LOW PRESSURE.
WWW.WEATHER.GOV/MKX
MBK
Winter Weather, Milwaukee
- When
- December 18, 8:30 AM CST to 1:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A coating of ice on roadways from freezing drizzle.
Winter Weather, Ozaukee
- When
- December 18, 8:30 AM CST to 1:00 PM CST
- Where
- Ozaukee forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
A coating of ice on roadways from freezing drizzle.
Winter Weather, Washington
- When
- December 18, 8:30 AM CST to 1:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
A coating of ice on roadways from freezing drizzle.
Winter Weather, Waukesha
- When
- December 18, 8:30 AM CST to 1:00 PM CST
- Where
- Waukesha forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
A coating of ice on roadways from freezing drizzle.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545698, 545699, 545700, 545701.